Skip to main content

Some inequalities for the Hadamard product of an M-matrix and an inverse M-matrix

Abstract

Let A and B be nonsingular M-matrices. Some new lower bounds on the minimum eigenvalue q(A B 1 ) for the Hadamard product of A and B 1 are given. These bounds improve the corresponding results of Chen (Linear Algebra Appl. 378:159-166, 2004) and Huang (Linear Algebra Appl. 428:1551-1559, 2008) and generalize the corresponding result of Xiang (Linear Algebra Appl. 367:17-27, 2003).

MSC:15A06, 15A15, 15A48.

1 Introduction

For a positive integer n, N denotes the set {1,2,,n}. The set of all n×n complex matrices is denoted by C n × n , and R n × n denotes the set of all n×n real matrices throughout.

Let A=( a i j ) R n × n and B=( b i j ) R n × n . We write AB (>B) if a i j b i j (> b i j ) for all 1in, 1jn. If A0 (>0), we say that A is a nonnegative (positive) matrix. The spectral radius of A is denoted by ρ(A). Let A be an irreducible nonnegative matrix. It is well known that there exists a positive vector u such that Au=ρ(A)u, u being called a right Perron eigenvector of A. This guarantees that ρ(A)σ(A), where σ(A) denotes the spectrum of A.

The set Z n R n × n is defined by

Z n { A = ( a i j ) R n × n : a i j 0  if  i j , i , j = 1 , , n } .

The simple sign patten of the matrices in Z n has many striking consequences. Let A=( a i j ) Z n and suppose A=αIP with αR and P0. Then αρ(P) is an eigenvalue of A, every eigenvalue of A lies in the disc {zC:|zα|ρ(P)}, and hence every eigenvalue λ of A satisfies Reλαρ(P). In particular, a matrix A Z n is called an M-matrix if αρ(P). If α>ρ(P), we call A nonsingular M-matrix, and denote the class of nonsingular M-matrices by M n .

Let A=( a i j ) Z n , we denote min{Re(λ):λσ(A)} by q(A). The following simple facts are needed for our purpose in proving (see Problems 16 and 19 in Section 2.5 of [1]):

  1. (i)

    q(A)σ(A); q(A) is called a minimum eigenvalue of A.

  2. (ii)

    If A M n and ρ( A 1 ) is the Perron eigenvalue of the nonnegative matrix A 1 , then q(A)= 1 ρ ( A 1 ) is a positive real eigenvalue of A.

Let A be an irreducible nonsingular M-matrix. It is well known that there exists a positive vector u such that Au=q(A)u, u being called a right Perron eigenvector of A.

If A=( a i j ) M n , we write C A = D A A, where D A =diag( a i i ). Note that a i i >0 for all iN if A M n . Thus we define the Jacobi iterative matrix of A by J A = D A 1 C A . It is easy to check that J A is nonnegative and ρ( J A )<1 (see [2]).

The Hadamard product of A=( a i j ) C n × n and B=( b i j ) C n × n is defined by AB( a i j b i j ) C n × n .

It has been noted [3, 4] that the Hadamard product B A 1 of an M-matrix B and the inverse of an M-matrix A is again an M-matrix.

In 1991, Horn et al. [[1], p. 375] showed the classical result: if A=( a i j ) M n , B=( b i j ) M n , B 1 =( β i j ), then

q ( A B 1 ) q(A) min 1 i n β i i .
(1.1)

Subsequently, Chen [5] improved the bound in (1.1) and obtained the following result:

q ( A B 1 ) q(A)q(B) min 1 i n { ( a i i q ( A ) + b i i q ( B ) 1 ) β i i b i i } .
(1.2)

In 2008, Huang [2] obtained the following result:

q ( A B 1 ) 1 ρ ( J A ) ρ ( J B ) 1 + ρ 2 ( J B ) min 1 i n a i i b i i .
(1.3)

This bound in (1.3) improved the bound in (1.1) in some cases. For example, if

B= ( 4 0 0 3 ) ,A= ( 3 1 0 2 ) ,

then q(A B 1 )= 1 ρ ( J A ) ρ ( J B ) 1 + ρ 2 ( J B ) min 1 i n a i i b i i = 2 3 q(A) min 1 i n β i i = 1 2 . But 1 ρ ( J A ) ρ ( J B ) 1 + ρ 2 ( J B ) min 1 i n a i i b i i q(A) min 1 i n β i i in Example 2.1 in this paper.

In practice, the bound of q(A B 1 ) can give a rough estimate before actually solving it and can serve as a check of whether the solution technique for it actually resulted in valid solution. Besides, a good bound of q(A B 1 ) can also help us reduce the computational burden. Therefore, it is necessary to study the bound. In this paper, we present some new lower bounds of the minimum eigenvalue q(A B 1 ) for the Hadamard product of M-matrices, which improve (1.1), (1.2) and (1.3) and generalize the corresponding result of Xiang [6].

2 Main results

In this section, we state and prove our main results. Firstly, we give some lemmas.

Lemma 2.1 (See [[7], Theorem 11])

Let A=( a i j ) C n × n , with n2. Then, if λ is an eigenvalue of A, there is a pair (r,q) of positive integers with rq (1r,qn) such that

|λ a r r ||λ a q q | k r | a r k | l q | a q l |.

Lemma 2.2 (See [[8], Lemma 2.2])

  1. (a)

    If A=( a i j ) is an n×n strictly diagonally dominant matrix by row, that is, | a i i |> j i | a i j | for any iN, then A 1 =( β i j ) exists, and

    | β j i | k j | a j k | | a j j | | β i i |,for all ji.

(b) If A=( a i j ) is an n×n strictly diagonally dominant matrix by column, that is, | a i i |> j i | a j i | for any iN, then A 1 =( β i j ) exists, and

| β i j | k j | a k j | | a j j | | β i i |,for all ji.

Proof We give a simple proof of (a) which is different from that in [8]. Similarly, one can prove (b). Firstly, we prove | β j i || β i i | for all ji. Suppose not. Let | β j i || β i i | for some j and ji. We can then assume | β j i || β k i | for all kN. Since A A 1 =I, we have k = 1 n a j k β k i =0. Thus

| a j j β j i | k j | a j k β k i | k j | a j k || β j i |<| a j j || β j i |,

which is a contradiction. Hence, | β j i || β i i | holds for all pairs i, j. Thus

| a j j β j i | k j | a j k β k i | k j | a j k || β i i |,for all ji,

that is,

| β j i | k j | a j k | | a j j | | β i i |,for all ji.

 □

Theorem 2.3 Let A=( a i j ) M n , B=( b i j ) M n and B 1 =( β i j ). Then

q ( A B 1 ) min i j 1 2 { a i i β i i + a j j β j j [ ( a i i β i i a j j β j j ) 2 + 4 β i i β j j b i i b j j [ b i i q ( B ) ] [ a i i q ( A ) ] [ b j j q ( B ) ] [ a j j q ( A ) ] ] 1 2 } .
(2.1)

Proof If both A and B are irreducible. Let v=( v i ) and y=( y i ) be the right Perron eigenvectors of B T and A, respectively, i.e., B T v=q( B T )v=q(B)v, Ay=q(A)y. Define C= B T V, where V=diag( v 1 , v 2 ,, v n ). It is easy to check that C is diagonally dominant by row. It follows from Lemma 2.2, for all ij, we have

β i j v j k j | v k b k j | v j b j j β i i v i = ( b j j q ( B ) ) v j b j j v j β i i v i .

Thus

β i j ( b j j q ( B ) ) v j β i i b j j v i .

Let s j = ( b j j q ( B ) ) v j b j j y j , S=diag( s 1 , s 2 ,, s n ). Then S>0 and

S ( A B 1 ) S 1 = ( a 11 β 11 s 1 a 12 β 12 / s 2 s 1 a 1 n β 1 n / s n s 2 a 21 β 21 / s 1 a 22 β 22 s 2 a 2 n β 2 n / s n s n a n 1 β n 1 / s 1 s n a n 2 β n 2 / s 2 a n n β n n ) .

Hence, σ(A B 1 )=σ(S(A B 1 ) S 1 ). Since q(A B 1 ) is an eigenvalue of A B 1 , we have

q ( A B 1 ) σ ( S ( A B 1 ) S 1 ) .

Thus, by Lemma 2.1, there exists a pair (i,j) of positive integers with ij (1i,jn) such that

| q ( A B 1 ) a i i β i i | | q ( A B 1 ) a j j β j j | k i | a i k β i k | s k s i l j | a j l β j l | s l s j s i k i | a i k | ( b k k q ( B ) ) v k β i i b k k v i b k k y k ( b k k q ( B ) ) v k s j l j | a j l | ( b l l q ( B ) ) v l β j j b l l v j b l l y l ( b l l q ( B ) ) v l = s i β i i v i k i | a i k | y k s j β j j v j l j | a j l | y l = ( b i i q ( B ) ) v i b i i y i β i i v i ( a i i q ( A ) ) y i ( b j j q ( B ) ) v j b j j y j β j j v j ( a j j q ( A ) ) y j = β i i β j j b i i b j j [ b i i q ( B ) ] [ a i i q ( A ) ] [ b j j q ( B ) ] [ a j j q ( A ) ] .

From the above inequality and 0q(A B 1 ) a i i β i i , iN, we have

(2.2)

Thus, from inequality (2.2), we have

q ( A B 1 ) 1 2 { a i i β i i + a j j β j j [ ( a i i β i i a j j β j j ) 2 + 4 β i i β j j b i i b j j [ b i i q ( B ) ] [ a i i q ( A ) ] [ b j j q ( B ) ] [ a j j q ( A ) ] ] 1 2 } min i j 1 2 { a i i β i i + a j j β j j [ ( a i i β i i a j j β j j ) 2 + 4 β i i β j j b i i b j j [ b i i q ( B ) ] [ a i i q ( A ) ] [ b j j q ( B ) ] [ a j j q ( A ) ] ] 1 2 } .

Assume that one of A and B is reducible. It is well known that a matrix in Z n is a nonsingular M-matrix if and only if all its leading principal minors are positive (see condition (E17) of Theorem 6.2.3 of [9]). If we denote by D=( d i j ) the n×n permutation matrix with d 12 = d 23 == d n 1 n = d n 1 =1, the remaining d i j zero, then both AtD and BtD are irreducible nonsingular M-matrices for any chosen positive real number t sufficiently small such that all the leading principal minors of both AtD and BtD are positive. Now, we substitute AtD and BtD for A and B, respectively, in the previous case, and then letting t0, the result follows by continuity. □

Using ideas of the proof of Theorem 2.3, we next give a new proof of inequality (2.2) in [5]. Similar to the proof of Theorem 2.3, by the theorem of Gerschgorin, there exist some positive integers iN such that

| q ( A B 1 ) a i i β i i | k i | a i k β i k | s k s i s i k i | a i k | ( b k k q ( B ) ) v k β i i b k k v i b k k y k ( b k k q ( B ) ) v k = s i β i i v i k i | a i k | y k = ( b i i q ( B ) ) v i b i i y i β i i v i ( a i i q ( A ) ) y i = β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] .

From the above inequality and 0q(A B 1 ) a i i β i i , iN, we have

a i i β i i q ( A B 1 ) β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] .
(2.3)

Thus, from inequality (2.3), we have

q ( A B 1 ) a i i β i i β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] = q ( A ) q ( B ) { ( a i i q ( A ) + b i i q ( B ) 1 ) β i i b i i } q ( A ) q ( B ) min 1 i n { ( a i i q ( A ) + b i i q ( B ) 1 ) β i i b i i } .

Remark 2.1 We next give a simple comparison between the upper bound in (2.1) and the upper bound in (1.2) and (1.1). Without loss of generality, for ij, assume that

a i i β i i β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] a j j β j j β j j b j j [ b j j q ( B ) ] [ a j j q ( A ) ] .
(2.4)

Thus, we can write (2.4) equivalently as

β j j b j j [ b j j q ( B ) ] [ a j j q ( A ) ] a j j β j j a i i β i i + β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] .
(2.5)

From (2.1), we have

( a i i β i i a j j β j j ) 2 + 4 β i i β j j b i i b j j [ b i i q ( B ) ] [ a i i q ( A ) ] [ b j j q ( B ) ] [ a j j q ( A ) ] ( a j j β j j a i i β i i ) 2 + 4 β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] ( a j j β j j a i i β i i ) + 4 [ β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] ] 2 = ( a j j β j j a i i β i i + 2 β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] ) 2 .

Thus, from (2.1), (2.5) and the above inequality, we have

q ( A B 1 ) min i j 1 2 { a i i β i i + a j j β j j [ ( a i i β i i a j j β j j ) 2 + 4 β i i β j j b i i b j j [ b i i q ( B ) ] [ a i i q ( A ) ] [ b j j q ( B ) ] [ a j j q ( A ) ] ] 1 2 } min i j 1 2 { a i i β i i + a j j β j j a j j β j j + a i i β i i 2 β i i b i i [ b i i q ( B ) ] [ a i i q ( A ) ] } q ( A ) q ( B ) min 1 i n { ( a i i q ( A ) + b i i q ( B ) 1 ) β i i b i i } .

Hence, the bound in (2.1) is sharper than the bound in (1.2). According to Remark 2.4 in [5], we know

q(A)q(B) min 1 i n { ( a i i q ( A ) + b i i q ( B ) 1 ) β i i b i i } q(A) min 1 i n β i i .

So, the bound in (2.1) is sharper than the bound in (1.1).

Theorem 2.4 Let A=( a i j ) M n , B=( b i j ) M n . Then

q ( A B 1 ) ( 1 ρ ( J A ) ρ ( J B ) ) min 1 i n a i i b i i .
(2.6)

Proof Suppose that A and B are irreducible, D B is the diagonal matrix of B and C B = D B B, then D B is a diagonal matrix with positive diagonal entries, C B is an irreducible nonnegative matrix and J= D B 1 C B T is again an irreducible nonnegative matrix. Since the Jacobi iterative matrix of B is J B = D B 1 C B , we have

ρ( J B )=ρ ( D B 1 C B ) =ρ ( ( D B 1 C B ) T ) =ρ ( C B T D B 1 ) =ρ ( D B 1 C B T ) =ρ(J).
(2.7)

By the Perron-Frobenius theorem on irreducible nonnegative matrices, there is a positive eigenvector x= ( x 1 , x 2 , , x n ) T such that D B 1 C B T x=ρ(J)x. That is,

k i | b k i | x k b i i =ρ(J) x i iN.
(2.8)

Thus, we can write (2.8) equivalently as

k i | b k i | x k b i i x i =ρ(J)iN.

Set X=diag( x 1 , x 2 ,, x n ) and B ˜ =XB. It is easy to check that B ˜ is a strictly diagonally dominant matrix by column. Let B 1 =( β i j ). By Lemma 2.2, for all ij (1i,jn), we have

β i j x j 1 k j | b k j | x k b j j x j β i i x i 1 =ρ(J) β i i x i 1 .

Thus

β i j ρ(J) β i i x j x i iN.
(2.9)

Combining (2.9) with (2.7), we get

β i j ρ( J B ) β i i x j x i .
(2.10)

Since B 1 B=I, we obtain

β i i b i i =1+ k i β i k | b k i |1iN.

Thus

β i i 1 b i i iN.
(2.11)

Let J A y=ρ( J A )y for positive vectors y=( y i ). Set S=diag( x 1 y 1 , x 2 y 2 ,, x n y n ), then S>0. Hence, σ(A B 1 )=σ(S(A B 1 ) S 1 ). Since q(A B 1 ) is an eigenvalue of A B 1 , we have

q ( A B 1 ) σ ( S ( A B 1 ) S 1 ) .

By the theorem of Gerschgorin and (2.10), there exist some positive integers iN such that

| q ( A B 1 ) a i i β i i | k i | a i k β i k | x i y k y i x k x i y i k i | a i k | ρ ( J B ) β i i x k x i y k x k = ρ ( J B ) β i i y i k i | a i k | y k = a i i β i i ρ ( J A ) ρ ( J B ) .

From the above inequality and 0q(A B 1 ) a i i β i i , iN, we have

a i i β i i q ( A B 1 ) a i i β i i ρ( J A )ρ( J B ).
(2.12)

Thus, from inequality (2.11) and (2.12), we have

q ( A B 1 ) a i i β i i a i i β i i ρ ( J A ) ρ ( J B ) = ( 1 ρ ( J A ) ρ ( J B ) ) a i i β i i ( 1 ρ ( J A ) ρ ( J B ) ) a i i b i i ( 1 ρ ( J A ) ρ ( J B ) ) min 1 i n a i i b i i .

Assume that one of A and B is reducible. It is well known that a matrix in Z n is a nonsingular M-matrix if and only if all its leading principal minors are positive (see condition (E17) of Theorem 6.2.3 of [9]). If we denote by D=( d i j ) the n×n permutation matrix with d 12 = d 23 == d n 1 n = d n 1 =1, the remaining d i j zero, then both AtD and BtD are irreducible nonsingular M-matrices for any chosen positive real number t sufficiently small such that all the leading principal minors of both AtD and BtD are positive. Now, we substitute AtD and BtD for A and B, respectively, in the previous case, and then letting t0, the result follows by continuity. □

Remark 2.2 If B M n is a diagonal matrix, the equality of (2.6) holds. Thus the bound (2.6) is sharp. Since 1+ ρ 2 ( J B )1, then

( 1 ρ ( J A ) ρ ( J B ) ) min 1 i n a i i b i i 1 ρ ( J A ) ρ ( J B ) 1 + ρ 2 ( J B ) min 1 i n a i i b i i .

The bound in (2.6) is sharper than the bound in (1.3).

If B=A, according to Theorem 2.4, we can deduce the following corollary.

Corollary 2.5 Let B M n , then

q ( B B 1 ) 1 ρ 2 ( J B ).

Remark 2.3 Corollary 2.5 is Theorem 2.8 of Xiang [6]. So, Theorem 2.4 generalizes Theorem 2.8 in [6].

If we apply Lemma 2.1 to J= D B 1 C B T and J B = D B 1 C B , then we have

ρ 2 ( J ) max i j k i | b k i | b i i l j | b l j | b j j , ρ 2 ( J B ) max i j k i | b i k | b i i l j | b j l | b j j .

Since ρ( J B )=ρ(J), then

ρ 2 ( J B )min { max i j k i | b i k | b i i l j | b j l | b j j , max i j k i | b k i | b i i l j | b l j | b j j } .
(2.13)

From (2.13) we have the following corollary.

Corollary 2.6 Let B=( b i j ) M n , then

q ( B B 1 ) 1min { max i j k i | b i k | b i i l j | b j l | b j j , max i j k i | b k i | b i i l j | b l j | b j j } .

Example 2.1 Let A and B be the same as in Example 2.1 in [10]:

B= ( 4 1 1 1 2 5 1 1 0 2 4 1 1 1 1 4 ) ,A= ( 1 1 / 2 0 0 1 / 2 1 1 / 2 0 0 1 / 2 1 1 / 2 0 0 1 / 2 1 ) .

It is easy to check that A,B M 4 . If we apply Theorem 5.7.31 of [1], we have

q ( A B 1 ) q(A) min 1 i n β i i =0.07003.

If we apply Theorem 9 of [2], we have

q ( A B 1 ) 1 ρ ( J A ) ρ ( J B ) 1 + ρ 2 ( J B ) min 1 i n a i i b i i =0.05229.

If we apply Theorem 2.1 of [10], we have

q ( A B 1 ) min 1 i n { a i i s i j i | a j i | b i i } = 0.08 .

But if we apply Theorem 2.4, we have

q ( A B 1 ) ( 1 ρ ( J A ) ρ ( J B ) ) min 1 i n a i i b i i =0.08291.

In fact, q(A B 1 )=0.21478. Example 2.1 shows that the bound in (2.6) is better than these corresponding bounds in [1, 2, 10].

References

  1. Horn RA, Johnson CR: Topics in Matrix Analysis. Cambridge University Press, Cambridge; 1991.

    Book  MATH  Google Scholar 

  2. Huang R: Some inequalities for the Hadamard product and the Fan product of matrices. Linear Algebra Appl. 2008, 428: 1551–1559. 10.1016/j.laa.2007.10.001

    Article  MATH  MathSciNet  Google Scholar 

  3. Fiedler M, Johnson CR, Markham T, Neumann M: A trace inequality for M -matrices and the symmetrizability of a real matrix by a positive diagonal matrix. Linear Algebra Appl. 1985, 71: 81–94.

    Article  MATH  MathSciNet  Google Scholar 

  4. Fiedler M, Markham T: An inequality for the Hadamard product of an M -matrix and inverse M -matrix. Linear Algebra Appl. 1988, 101: 1–8.

    Article  MATH  MathSciNet  Google Scholar 

  5. Chen SC: A lower bound for the minimum eigenvalue of the Hadamard product of matrices. Linear Algebra Appl. 2004, 378: 159–166.

    Article  MATH  MathSciNet  Google Scholar 

  6. Xiang SH: On an inequality for the Hadamard product of an M -matrix or an H -matrix and its inverse. Linear Algebra Appl. 2003, 367: 17–27.

    Article  MATH  MathSciNet  Google Scholar 

  7. Brauer A: Limits for the characteristic roots of a matrix II. Duke Math. J. 1947, 14: 21–26. 10.1215/S0012-7094-47-01403-8

    Article  MATH  MathSciNet  Google Scholar 

  8. Yong XR, Wang Z: On a conjecture of Fiedler and Markham. Linear Algebra Appl. 1999, 288: 259–267.

    Article  MATH  MathSciNet  Google Scholar 

  9. Berman A, Plemmons RJ: Nonnegative Matrices in the Mathematical Sciences. SIAM, Philadelphia; 1994.

    Book  MATH  Google Scholar 

  10. Li YT, Li YY, Wang RW, Wang YQ: Some new bounds on eigenvalues of the Hadamard product and the Fan product of matrices. Linear Algebra Appl. 2010, 432: 536–545. 10.1016/j.laa.2009.08.036

    Article  MATH  MathSciNet  Google Scholar 

Download references

Acknowledgements

The work of DZ is supported by the Scholarship Award for Excellent Doctoral Students granted by East China Normal University (No. XRZZ2012021). The work of GC is supported by the National Natural Science Foundation of China (No. 11071079) and the Natural Science Foundation of Zhejiang Province (No. Y6110043). The work of XZ is supported by the National Natural Science Foundation of China (No. 10901056) and the Science and Technology Commission of Shanghai Municipality (No. 11QA1402200).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Guoliang Chen.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

All authors conceived of the study, participated in its design and coordination, drafted the manuscript, participated in the sequence alignment, and read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( https://creativecommons.org/licenses/by/2.0 ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Zhou, D., Chen, G., Wu, G. et al. Some inequalities for the Hadamard product of an M-matrix and an inverse M-matrix. J Inequal Appl 2013, 16 (2013). https://doi.org/10.1186/1029-242X-2013-16

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1186/1029-242X-2013-16

Keywords

  • M-matrix
  • Hadamard product
  • minimum eigenvalue